Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 214, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2017, 8:42 PM CDT for Meade County, Seward County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2017, 8:42 PM CDT (01:42 UTC)
- Expired
- Jun 20, 2017, 9:07 PM CDT
- In force
- 25 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1848 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WUUS53 KDDC 210142
SVRDDC
KSC119-175-210230-
/O.NEW.KDDC.SV.W.0214.170621T0142Z-170621T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
842 PM CDT TUE JUN 20 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Seward County in southwestern Kansas...
Southwestern Meade County in southwestern Kansas...
* Until 930 PM CDT
* At 842 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northwest of Kismet to 4 miles northwest of
Hayne to 3 miles west of Liberal, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Liberal, Hayne and Arkalon Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3708 10105 3722 10064 3700 10032 3700 10097
TIME...MOT...LOC 0142Z 309DEG 31KT 3733 10080 3715 10086 3703 10100
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID1 follow-up statement
412 WWUS53 KDDC 210207 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 907 PM CDT TUE JUN 20 2017 KSC119-175-210217- /O.CAN.KDDC.SV.W.0214.000000T0000Z-170621T0230Z/ Seward KS-Meade KS- 907 PM CDT TUE JUN 20 2017 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SEWARD AND SOUTHWESTERN MEADE COUNTIES IS CANCELLED... The storms which prompted the warning have weakened Therefore, the warning has been cancelled. However gusty winds are still possible with these thunderstorms. LAT...LON 3708 10105 3722 10064 3700 10032 3700 10097 TIME...MOT...LOC 0205Z 309DEG 31KT 3720 10060 3702 10066 3690 10080 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:05 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 20, 6:05 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 605 PM CDT Tue Jun 20 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Wednesday) Issued at 151 PM CDT Tue Jun 20 2017 Afternoon CU developing along a surface boundary that extended from extreme southeast Colorado to north central Kansas earlier this afternoon. East of this boundary a southerly wind and surface dew points in the mid to upper 60s. Based on 18z verification it appears that the HRRR may have the right idea with the better chance for convection developing later today a along surface boundary in west central and north central Kansas. At this time the area most favorable to late day convection will be across north central Kansas given that it will be just east of the 700mb temperature gradient. 0-6km shear and mid level instability late today and early tonight suggests that any storm that does develop in these areas has the potential to become severe with the primary threat early in the event being 2 to 3 inch hail and strong damaging winds in excess of 60 mph. Once developed these storms are expected to move south across western Kansas early this evening. Still some question how long these storms will last early tonight but given the latest HRRR and 18z NAM the potential exists that these storms may hold together as they move all the way south to near the Oklahoma border based on the low level moisture axis and 25 to 35 knot 0-1km south winds. Will therefore keep a mention of ongoing convection through midnight for much of western Kansas. This evening the hail threat will decrease as these storms move south but strong winds and heavy rainfall will still be possible from some of these storms early tonight. On Wednesday 850mb temperatures warm into the upper 20s to lower 30s which suggests highs will climb into the upper 90s to around 100 degrees for all of western Kansas. By late day there will once again be a chance for some scattered strong to severe thunderstorms along a surface boundary which is forecast to be located once again near the Colorado border. Convection that does develop along this boundary late Thursday will move southeast again across western Kansas and is expected to weaken through the evening. The GFS does hint at a weak upper wave crossing southwest Kansas early Wednesday night which if this does occur may enhance convection and keep some night time storms going through at least midnight for locations west of highway 283. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM CDT Tue Jun 20 2017 On Thursday the surface boundary/dry line will again be located from extreme southeast Colorado to northwest Kansas. 850mb temperatures at 00z Friday are forecast to be at or only a degree or two warmer compared to 00z Thursday. Highs once again around 100 degrees still look on track for western Kansas along with a chance for late day severe thunderstorms. Thunderstorm chances for western Kansas currently appears more favorable Thursday night as an upper level trough exits the central Rockies and crosses the West Central High Plains. Confidence is not high on how organized this convection will be as it crosses Western Kansas Thursday night but at this time this may be the better opportunity for widespread precipitation. Periods of heavy rainfall and gusty winds will be the main hazard should an organized complex of storms roll across western Kansas Thursday night. A stronger upper level trough will cross the plains on Friday and as it does a surface cold front will move across western Kansas. This will not only bring another chance for thunderstorms on Friday but also some cooler air is expected to return. Models over the weekend disagree on how much cooling will occur behind this front and how far this front will move before stalling out. At this time confidence is not on which solution is more correct so will stay close to the latest guidance for both precipitation chances and temperatures through the weekend into early next week. Despite the differences between the models over the weekend it does appear a break in the heat can be expected for western Kansas this weekend into early next week. Could easily have highs Sunday and Monday only in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 602 PM CDT Tue Jun 20 2017 Scattered thunderstorms will move southward across west central and southwest Kansas through late this evening, potentially affecting all TAF sites with MVFR cigs/vsbys. Brief IFR vsbys will be possible with the strongest storms. Otherwise, VFR conditions will prevail at all TAF sites through late Wednesday morning. Other than convective outflow winds from thunderstorms gusting in excess of 30 to 40kt, southerly winds 10 to 25kt will persist through early Wednesday as a lee side trough of low pressure remains anchored across eastern Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 97 69 96 / 30 10 30 0 GCK 69 101 67 100 / 70 20 30 10 EHA 67 101 66 100 / 30 20 40 10 LBL 69 100 68 100 / 20 10 40 10 HYS 70 97 70 96 / 60 20 30 10 P28 70 95 69 95 / 20 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 20, 5:09 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 509 AM CDT Tue Jun 20 2017 KSZ030-031-043>046-061>066-074>081-084>090-211000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 509 AM CDT Tue Jun 20 2017 /409 AM MDT Tue Jun 20 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough developing over far southwest into west central Kansas today will be the focus for widely scattered thunderstorms this afternoon. The storms may propagate southward into the evening hours before dissipating or moving out of southwest Kansas. Stronger storms will have the potential for hail around baseball size along with 60-70 mph wind gusts. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Afternoon and evening thunderstorms will be possible again on Wednesday through Saturday as a frontal boundary slides south through the region. The best chance for severe weather will be on Wednesday and Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday - Lightning: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for large hail and damaging wind reports. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 20, 7:27 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL ULYSSES 37.58N 101.36W
06/20/2017 E2.50 INCH GRANT KS PUBLIC
FROM SOCIAL MEDIA PHOTO. ALSO REPORTS OF
BROKEN WINDSHIELDS IN ULYSSES.
&&
GTLocal storm report, Jun 20, 7:48 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 6 SSE ULYSSES 37.50N 101.31W
06/20/2017 E1.50 INCH GRANT KS PUBLIC
ALSO ESTIMATED 50 MPH WIND.
&&
GTLocal storm report, Jun 20, 8:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 5 SSE HICKOK 37.48N 101.21W
06/20/2017 E0.88 INCH GRANT KS PUBLIC
&&
GTLocal storm report, Jun 20, 8:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 3 WSW HICKOK 37.55N 101.29W
06/20/2017 E1.00 INCH GRANT KS EMERGENCY MNGR
&&
GTLocal storm report, Jun 20, 8:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 1 N ULYSSES 37.59N 101.35W
06/20/2017 E4.25 INCH GRANT KS EMERGENCY MNGR
DELAYED REPORT.
&&
GTLocal storm report, Jun 20, 8:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
837 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND GST 3 NE CAVE 37.39N 101.10W
06/20/2017 E60 MPH GRANT KS PUBLIC
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 56 min |
| Jun 20, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 63 min |
| Jun 21, 3:25 PM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Jun 21, 4:07 PM CDT | Special Weather Statement | DDC | Finney | 53 min |
| Jun 21, 4:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 59 min |
| Jun 21, 4:38 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
| Jun 21, 4:44 PM CDT | Special Weather Statement | DDC | Kearny | 61 min |
| Jun 21, 5:07 PM CDT | Special Weather Statement | DDC | Finney | 38 min |
| Jun 21, 5:10 PM CDT | Special Weather Statement | DDC | Kearny | 35 min |
| Jun 21, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny | 45 min |
| Jun 21, 5:21 PM CDT | Special Weather Statement | DDC | Grant, Stanton | 54 min |
| Jun 21, 5:30 PM CDT | Special Weather Statement | DDC | Morton | 60 min |
| Jun 21, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 64 min |
| Jun 21, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 52 min |
| Jun 21, 6:15 PM CDT | Special Weather Statement | DDC | Gray | 60 min |
| Jun 21, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 49 min |
| Jun 21, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 63 min |
| Jun 21, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.